Euler-Lagrange Equation and Regularity for Flat Minimizers of the Willmore Functional


Hornung, P., 2011. Euler-Lagrange Equation and Regularity for Flat Minimizers of the Willmore Functional. Communications on Pure and Applied Mathematics, 64 (3), pp. 367-441.

Related documents:

This repository does not currently have the full-text of this item.
You may be able to access a copy if URLs are provided below. (Contact Author)

Official URL:

Related URLs:


Let S subset of R-2 be a bounded domain with boundary of class C-infinity, and let g(ij) = delta(ij) denote the flat metric on R-2. Let u be a minimizer of the Willmore functional within a subclass (defined by prescribing boundary conditions on parts of partial derivative S) of all W-2,W-2 isometric immersions of the Riemannian manifold. (S, g) into R-3. In this article we derive the Euler-Lagrange equation and study the regularity properties for such u. Our main regularity result is that minimizers u are C-3 away from a certain singular set Sigma and C-infinity away from a larger singular set Sigma boolean OR Sigma(0). We obtain a geometric characterization of these singular sets, and we derive the scaling of u and its derivatives near Sigma(0). Our main motivation to study this problem comes from nonlinear elasticity: On isometric immersions, the Willmore functional agrees with Kirchhoff's energy functional for thin elastic plates.


Item Type Articles
CreatorsHornung, P.
Related URLs
DepartmentsFaculty of Science > Mathematical Sciences
ID Code22599


Actions (login required)

View Item